From Bartlesville,Oklahoma, USA:
My husband has been type 1 since age 37, now 74, no complications, A1c of 6.5. I state this because we feel we do have a fairly good knowledge of diabetes. Our granddaughter has been diabetic since age seven and she is now 15. She has always had problems with lows and highs. A1cs of 11 are now a concern because of complications. She was on a pump, but, typical teenager, didn't like the looks if it and tried to deny being diabetic for a while, didn't bolus correctly, etc. Now she is on Lantus is trying hard to control the diabetes, but has highs and lows.
Yesterday, she had six units of Lantus in the evening and was low all day. She had to have a 2 liter of Dr. Pepper plus several milks with sugar to keep from being low. This was in addition to food. No additional insulin. At 9:00 this evening, 25 hours after the shot, she was 27 mg/dl [1.5 mmol/L] after a normal supper and several cookies for dessert, no insulin. When she gets low, she sometimes goes into seizures. The diabetic specialist says diabetes doesn't cause seizures, but the seizure specialist says it does. Her mother is exhausted as she must check her several times a night. When they call the diabetic specialist, the answer they get is that our granddaughter must be sneaking insulin. The insulin is put away; this is not possible, besides she wants to go to school. I know it is not considered possible that she could produce insulin, but this has been so frustrating for the past couple of years. My husband feels that she is so sensitive to a small amount of insulin he can't predict any solution. Are there any tests that could be run?
This is an interesting story.
I must admit, that as I was reading through (many highs and lows, poor compliance on prescribed devices, extremely small amount of Lantus, etc.) that I also was thinking some "extra" insulin somewhere. Production of her own insulin now, eight years after diagnosis is really unheard of and really impossible given the A1c of 11%.
One approach would be to try to get a better profile by admitting the child into the hospital with rather tight restrictions on meal and snack times and ONLY ALLOW NURSING to DRAW UP AND ADMINISTER insulin at the "usual" doses. If this also leads to lower glucose levels, then one must then look for causes of increase sensitivity to insulin.
Possibilities include (and your pediatric endocrinologist has probably thought of these) concurrent adrenal gland or thyroid gland problems or celiac disease. See a previous questionon this same subject.
There is a miscommunication somewhere regarding the seizures and low blood glucose. CLEARLY "diabetes", per se, does not increase the risk of seizures. However, HYPOGLYCEMIA with sub-optimal control of diabetes, leading to a mismatch of food/insulin/activity can certainly lead to convulsions. This is why patients are to have an emergency glucagon kit at home to that the patient can be given this during a time of serious hypoglycemia (typically manifested as either loss of consciousness or seizure.)
Let us know what you learn.
[Editor's comment: Although you did not indicate your granddaughter's activity level, you might wish to read read about the effects of exercise on blood sugars at Nighttime & Exercise Induced Hypoglycemia and Effect of Antecedent Hypoglycemia on Counterregulatory Responses to Subsequent Euglycemic Exercise in Type 1 Diabetes. See also Why Do I Have Low Blood Sugars After I Exercise? BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.